From Wikipedia, the free encyclopedia - View original article
|This article needs additional citations for verification. (January 2009)|
The incidence of life-threatening hypersensitivity reactions occurring during surgery and anaesthesia is around one in 10,000 procedures. Serious allergic reactions to anesthetic medications are rare and a usually attributable to factors other than the anesthetic. Neuromuscular blocking agents, natural rubber latex, and antibiotics are the most common causes of serious allergic reactions during surgery. The mortality rate from these reactions is about 3–6%.
Successful immediate treatment requires prompt recognition by the attending anaesthetist, or in the US, the attending anesthesiologist or nurse anesthetist . Adrenaline (epinephrine) remains the mainstay of treatment, with corticosteroids and antihistamines providing limited benefit in the acute situation.
Subsequent investigation aims to determine the responsible agent to allow its future avoidance. Skin testing is often useful to identify potentially cross-reactive compounds and appropriate therapeutic alternatives. This is done weeks after the initial reaction to allow the immune system to reset itself. However, skin testing can be misleading in giving false positive and false negative results.
|This surgery article is a stub. You can help Wikipedia by expanding it.|